Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Should Fosamax be Stopped to Relieve Heartburn?

02/26/2008

Question:

I`m 51. I have never had heartburn. I`ve been on Fosamax for a year with no trouble. Last time I took it, I burped some up afterward into my esophagus. I drank more water, knowing that could be dangerous. Since then I`ve developed heartburn which is getting worse. About 4 episodes in one week after classically spicy or gaseous foods. I`ve stopped the fosomax. What else should I do? What happened to my esophogus? Will it heal? Will I be a heartburn sufferer now? What can I replace the Fosamax with for my low bone density?

Answer:

If the heartburn was from the Fosamax, it should heal.  If you have acquired heartburn unrelated to Fosamax, you may need to take one of the many heartburn medications and avoid the foods you know are triggers.  Once the heartburn symptoms have resolved, you could try the Fosamax again.  Stay in touch with your physician on this issue.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati